6-Thioguanine Associated Nodular Regenerative Hyperplasia in Patients With Inflammatory Bowel Disease May Induce Portal Hypertension
- Additional Document Info
- View All
BACKGROUND: Recent studies suggest an association between 6-thioguanine (6-TG) therapy and hepatic nodular regenerative hyperplasia (NRH) in patients with inflammatory bowel disease (IBD). An influence of 6-TG on portal pressure remains to be determined. The aim of the study was to examine the functional relevance of long-term 6-TG treatment on hepatic hemodynamics in IBD patients and its association with NRH. METHODS: Patients treated with 6-TG for IBD underwent measurement of the hepatic venous pressure gradient (HVPG) and liver biopsy. 6-TG therapy was stopped when NRH was diagnosed. If elevated, HVPG measurement was repeated after 1 yr. RESULTS: Twenty-six patients (15 women, 11 men; median age 41 yr, range 23-76) treated with 6-TG for 38 months (median; range 12-45) were included. Among 24 patients with sufficient liver biopsy, 6 patients (25%) were diagnosed with NRH. In these 6 patients, the HVPG was higher (median HVPG 7 mmHg, range 3-14) than in the 18 patients without NRH (median 3 mmHg, range 2-5; P < 0.001). In the patients with NRH, two had clinically significant portal hypertension (CSPH) (13 and 14 mmHg, respectively); in one patient the HVPG was slightly elevated (7 mmHg). No overt clinical signs of portal hypertension were observed. One year after stopping 6-TG therapy, HVPG decreased in all 3 patients with initially elevated HVPG levels. CONCLUSIONS: We demonstrate that IBD patients under long-term 6-TG therapy are at a substantial risk for developing NRH. NRH results in elevation of HVPG and may cause CSPH. Discontinuation of 6-TG therapy extenuates portal hypertension and may thus reduce the risk of complications.
has subject area